Navigation

How many hours for Prednisone to kick in?

Hi! I had to use all available treatments on the action plan given by my pneumologist.

Was wondering from others on website how many hours after ingesting Prednisone until I feel better?

I have finally begun coughing the mucus and the bluish tinge is gone, but I sometimes feel it labored at times (better standing up).  Is it safer to stay up for a part of the night?

Allergic Asthma triggered by who knows what this time.

Thanks for all constructive feedback!

 

 

 

12
162

Comments 12

  • Shea

    Hi Lecomptec.. Sorry to hear you had a flare up.  Anytime I am having a bad flare I ask for the shot just to get quick relief and then start on the oral prednisone pills. But taking the pills only can take a little longer than an hour to start feeling it (a few hours) and, depending on the amount can have different effect (40mgs might feel a little better but 60 mgs really starts to clear me out), also over time it can have a cumulative effect– so by day 3 of 60mgs there is less and less inflammation so it works even better). I take day 1 dose right away, and day 2 first thing the next morning (with milk), and that gives a good boost start on kicking out the inflammation.. and after 3-5 days I will be feeling much much better and start tapering down with a plan my doctor and I work out. 

    What dose did they start you at? Do you also have a nebulizer and or inhalers with albuterol and/or an inhaled steroid?

  • LecompteC

    I think I have the whole arsenal.

    They recently changed me to Symbicort, but I still have Ventolin for my yellow action plan, with Montelukast, ceterizine, pulmicort nebuambs, and I have an aerobika machine.

    My prednisone dose is 50 mg a day for 5 days.

    I took Benadryl also since it’s allergic asthma.

    I think i am out of the woods for tonight, but will definitely ask for a renewal prescription on my follow-up in September.  I would hate going to the ER, much more comfy home with proper action plan.

    Thank you so much for the response, it was very helpful and gives me peace of mind… the cumulative dosage will do the trick!

    i must say this year has been much worse, probably due to the humid weather and swealtering heat!

     

     

     

  • Melissa G

    Hi and welcome to AAFA LECOMPTEC! I am sorry you have been struggling! How are you doing today? Could you call and check in with your doctor tomorrow to let them know how you are doing?

  • LecompteC

    Hi Melissa!

    So kind of you to inquire!

    I will do so.  I did not go to the ER but I had friends go out and find HEPA air purifiers.  I seem to be better, no blue anywhere. I doubled the prednisone to give myself a chance.  I might ask to see the pneumologist before the end of September, but i think it may have been a bad allergic reaction to my new surroundings (I just moved).  The HEPA filters seem to help tremendously.  It was frightening.

    Is it normal for the “spot” in the neck to change colour? That never ever ever happened to me before.  It’s fine now (but still on Benadryl just to be on the safe side).

    I put a picture to explain what I mean.  It’s 100 percent normal now.

     

     

     

  • Shea

    I am glad the prednisone kicked in and started to help. Any turning blue situations would scare me, it could be due to lack of oxygen pr other thi gs, id ask the doctor and show that pic to him or her too. Im worried about the last day of your 50 mg– do you have a taper after that or just stop? Do you have a followup wuth your doctor that day after you stop? Normally I would go from 50mg for 5 days to 40 mg for 5 days and taper down by 10 mg until your at 0… although I have heard of a re ent trend where doctors just doing a high dose for short time and stopping it, I think at the vety least Id want an appointment set for that next day after stopping it to see how you are doing– and to make sure you arent out on the weekend and trying to wait 2-3 days to get in, just in case you start feeling bad again without the prednisone (hopefully you wont but then the doctor can test your breathing and blood pressure abd make sure– even if its just your primary doctor abd not a specialist–since specialists can be hard to get in with).

    Yes, symbicort is an inhaled steroid, so hopefully having that daily will help keep the inflammation low too. 

    I dont like singulair — I had a bad experience with it. It worked amazing for me for the first year for allergied but after that I started getting asthma _which I had never had before) and was struggling so bad and I ended up having a heart attack at age 26 from allergic eosinophils surrounding my heart and choking it and was in tge hospital, got diagnosed with a rare allergic disease called churg-strauss syndrome, and the doctor told me that disease is being correlated with singulair although causation has not been proven. So I dont take it anymore. I do take benadryl every night and have HEPA filters and live in a home with no furry pets (dander is a huge allergy asthma trigger for me). 

    What changed in your living place that you think flared you this time?

     

  • K8sMom2002

    Hi, and hugs,  LecompteC … that had to be a scary and tough situation. None of us likes going to the ER, that's for sure.

    LecompteC posted:

    I doubled the prednisone to give myself a chance.  I might ask to see the pneumologist before the end of September, but i think it may have been a bad allergic reaction to my new surroundings (I just moved).  The HEPA filters seem to help tremendously.  It was frightening.

    You asked how quickly prednisone worked. From what I understand, prednisone isn't a "quick relief" medication, especially as an oral medication. It works to lower the inflammation in your lungs. Like Shea said, whenever I've had a severe issue, my doc usually opted to start me off with a shot, and then give me oral medication, with strict instructions to not change the dosage without asking her first.

    My doctor explained that prednisone can make the adrenal glands not work properly, and that not following instructions on how to take prednisone could result in serious, life-threatening complications. 

    I love your idea of seeing to your doctor before September – could you call the office to let them know what's going on?

    Also, hugs on the possible allergic reaction … do you have an epinephrine auto-injector? Epinephrine is the first line treatment for a severe allergic reaction, so if you don't, could you ask your doctor if you need a prescription for an auto-injector?

    One thing that helped me was figuring out a detailed plan with my doc on what to do when, based on my asthma zones. Something that my doc pointed out to me was that even if I wasn't getting any WORSE when I was in the yellow, if I were taking my meds as directed, and I wasn't getting better, then that meant I was now in the Red Zone.

  • LecompteC
     

    Hi Shea,

    So sorry to hear of your ordeal!

    I will reply better as soon as i am on the mend, i am just too exhausted and drained.  A 10 minute walk took me 40 minutes today.  Was dreadful.

    to answer what triggered it, basically a combination of things – I have tons of allergies and other health issues.  I started having flare-ups when I moved in here.  I tried to contact doctor, absolutely impossible, no space till September 6th.  I thought I would not make it through the work day.  Called pharmacist, they will deliver a different pump to add on (alvesco) to symbicort and ventolin, and they told me to up dosage of symbicort to 8 puffs a day.

    I walked in to clinics today on my lunch break, no free space, but one receptionist was kind enough to let me be seen tomorrow at 7.30.

    i promise to inquire more about you as soon as I don’t feel like i’m going to drop on the floor from exhaustion!

    Thanks and will drop a line when functional.

  • LecompteC

     

    Group reply for this evening (ordinary things seem like climbing Everest right now)

     

    I’m sorry everyone I really want to take the time to answer to each and everyone of you personally but honestly it’s just too much for me to do, I am focusing on not feeling squished into the ground under a truck and hiding it from work.

    I do want to say thanks and I will post back tomorrow after walk-in clinic at 7.30 and work.

     

  • Shea

    No obligation or rush to post back individually– we have all been there and just glad you are getting in with a doctor! Id request the steroid shot in the butt if I had your symtons, and longer on 60mg (1-2 weeks) as well as a taper down off it… Something thatll get you to your next specialist appointment would be preferable.